If time flies when you’re having fun, I have no clue how this past year has gone by so damn fast.

Looking back (and on the bright side) I am in a very different place than I was exactly one year ago, so I have to count my blessings. Then, I didn’t know what was wrong with me. My health was deteriorating in ways I couldn’t believe; I felt like the lone passenger of an out-of-control train and that train was my very own body.

Now, I am healing, and on a path to full recovery from an “iatrogenic” condition (an illness caused by medical treatment) known as Red Burning Skin Syndrome, or Topical Steroid Withdrawal. That’s right. The root of my health problems was the “medicine” I was using to treat my health problems. 🤦🏻‍♀️

Apparently treatment-induced conditions are not as rare as they should be, because in the past year I’ve connected with hundreds – if not thousands – of others who are going through this hellish process themselves…or perhaps worse, care-taking and nurturing their children as their tiny little bodies endure symptoms to which no human should ever be subjected.

If you’re thinking to yourself: “Wow, she sure is being dramatic”, you’re absolutely right. This has been so far beyond the most painful thing I’ve ever gone through, I feel like it’s connected me to my serious side in a way I’ve never experienced before. I keep wanting to explain to you what it’s been like, to give you examples, but honestly…I can’t do it. Not here. But you can read about it in the book I’m writing.

See, while I was on that out-of-control train ⏫ and in the constant hell of not knowing what was wrong with me, I was trying to write a book called The Diet Monster. In fact, I was also working on creating an online program, and basically attempting to start building a foundation for my life’s work.

Life’s funny like that. While I still intend to create my work around The Diet Monster, it seems that another task has been placed in my path, and that task is to write about and create awareness around this condition with the hope that the work will help others who are unknowingly poisoning themselves with topical (and oral) steroids.

Had I never used steroids for my eczema, I could have saved myself about four years of suffering with worsening symptoms, and the past year of horror which has basically had me housebound and at the mercy of a condition surely hand-crafted by the Devil himself.

Had I realized the seriousness of the situation – or had any of the clueless practitioners I was seeing actually known about this condition – I could have stopped the creams as early as 2012, and I likely still would have had to endure a withdrawal…although not as bad as what I’ve been through. The damage that has been done, not only to my skin, but also to my adrenal glands and my pituitary gland, is remarkable; I will likely have scars for the rest of my life.

If sharing about this can possibly help others dodge Topical Steroid Withdrawal or at least inform them about why their skin is getting oh-so-horrible, then I see it as my duty to use my gifts of storytelling and spread the message far and wide.

Exactly one year ago, in the midst of constant horrible, full-body flares, I stopped using all steroids. My body went into shock without the drugs, and the past year of trying to find a semblance of balance has been absolute hell on both me and my incredibly supportive husband.

Sitting here now, I am not even close to being fully healed.

I am, however, ready to get to work.

Leave a Reply

Your email address will not be published. Required fields are marked *